[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]
[IP] Re: Glucagon
When I got my pump (almost 2 years ago), my pump insrutctor organized a
glucagon Rx for me. I carried the kit with me everywhere. Last summer,
when my diabetic brother was unconscious I used it on him.
I injected the glucagon; called "Emergency" at my brother's local
hospital; told them I had injected my brother; that I had never used
the kit before and asked for help. Emergency told me to bring him in if
he didn't return to consciousness within "x" minutes (I forget the
number of minutes).
He did return to consciousness. The frightening part for me was his
vomiting. Fortunately, he was conscious by this point.
I re-read the kit instructions while my brother vomited. I had read
the kit (one year before the incident) but had missed this extremely
important aspect. The local hospital hadn't alerted me to make sure he
was lying on his side in case he vomited.
Because he was having seizures I was watching him but not wrestling him
to lie on his side. If he had vomited, while unconscious, he could have
choked on his own vomit. He could have died.
Dr, Bernstein is the only person/author I have talked with/read that
warns of the vomiting. He tells us that after administering the
glucagon the unconscious head should be turned to the side so that the
person won't choke on his/her vomit. He suggests keeping a 4 oz. bottle
of Reglan, attached with a rubber band, to the Glucagon Emergency Kit.
"One gulp of Reglan, taken after you are sitting up and speaking, should
immediately stop the feeling of nausea. Do not consume more than one
gulp, as large doses can cause unpleasant side effects." (Please see
page 267-269 of "Dr. Bernstein's Diabetes Solution'.)
I no longer carry a glucagon kit. I'd rather take my chances on an
Hope this helps some people.
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml